Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 50, NWS Quad Cities, IA

June 16, 2012McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 16, 2012, 7:11 PM CDT for McDonough County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2012, 7:11 PM CDT (00:11 UTC)
Expired
Jun 16, 2012, 7:45 PM CDT
In force
34 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McDonough County, IL

The radar

The Lincoln radar (KILX), 118 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2012-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2012-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

845 
WUUS53 KDVN 170011
SVRDVN
ILC109-170115-
/O.NEW.KDVN.SV.W.0050.120617T0011Z-120617T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
711 PM CDT SAT JUN 16 2012

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 815 PM CDT.

* AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60
  MPH.  THIS STORM WAS LOCATED APPROXIMATELY NEAR FANDON...OR 9 MILES
  SOUTHWEST OF MACOMB...AND MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BLANDINSVILLE...INDUSTRY...WESTERN ILLINOIS UNIVERSITY...SCIOTA...
  GOOD HOPE...ADAIR...BARDOLPH...NEW PHILADELPHIA...BUSHNELL AND
  PRAIRIE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

&&

LAT...LON 4028 9091 4057 9089 4063 9047 4062 9044
      4028 9044 4027 9068
TIME...MOT...LOC 0012Z 229DEG 25KT 4040 9075
WIND...HAIL 60MPH <1.00IN

$$


SHEETS
2 follow-up statements
356 
WWUS53 KDVN 170026
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
726 PM CDT SAT JUN 16 2012

ILC109-170115-
/O.CON.KDVN.SV.W.0050.000000T0000Z-120617T0115Z/
MCDONOUGH IL-
726 PM CDT SAT JUN 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN MCDONOUGH COUNTY...

AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH.  THIS STORM WAS LOCATED APPROXIMATELY NEAR WESTERN
ILLINOIS UNIVERSITY...OR NEAR MACOMB...MOVING NORTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GOOD
HOPE...ADAIR...BARDOLPH...SCOTTSBURG...NEW PHILADELPHIA...BUSHNELL...
WALNUT GROVE...PRAIRIE CITY AIRPORT AND PRAIRIE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHWESTERN ILLINOIS.

&&

LAT...LON 4038 9077 4059 9075 4063 9047 4062 9044
      4033 9044 4033 9067
TIME...MOT...LOC 0025Z 233DEG 26KT 4045 9060
WIND...HAIL 60MPH <1.00IN

$$


SHEETS
183 
WWUS53 KDVN 170045
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 PM CDT SAT JUN 16 2012

ILC109-170053-
/O.CAN.KDVN.SV.W.0050.000000T0000Z-120617T0115Z/
MCDONOUGH IL-
745 PM CDT SAT JUN 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MCDONOUGH COUNTY IS
CANCELLED...

THE THREAT OF DAMAGING WINDS ASSOCIATED WITH THUNDERSTORMS OVER THE 
AREA HAVE MOVED EAST INTO FULTON COUNTY...THEREFORE THE SEVERE 
THUNDERSTORM WARNING FOR MCDONOUGH COUNTY HAS BEEN CANCELLED.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING TORRENTIAL 
RAINFALL AND WIND GUSTS UP TO 40 MPH. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHWESTERN ILLINOIS.

LAT...LON 4038 9077 4059 9075 4063 9047 4062 9044
      4033 9044 4033 9067
TIME...MOT...LOC 0043Z 233DEG 26KT 4053 9046

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 7:01 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 16, 7:01 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
701 PM CDT SAT JUN 16 2012

.AVIATION...
STRONG THUNDERSTORMS CONTINUE FROM KMLI TOWARD KBRL...THOUGH A
WEAKENING TREND HAS BEEN NOTED. A BROAD AREA OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO AFFECT THE EASTERN IOWA AND WESTERN
ILLINOIS TAF SITES FOR SEVERAL HOURS THIS EVENING...BEFORE MOVING
OFF TO THE EAST IN THE 03-05Z TIMEFRAME. PERIODS OF MVFR TO IFR
CONDITIONS ARE EXPECTED WITH THE THUNDERSTORMS.

ONCE THE AREA OF SHOWERS AND STORMS EXITS THE AREA...VFR
CONDITIONS ARE EXPECTED WITH WINDS GENERALLY LESS THAN 10KTS FROM
THE WEST AND THEN TURNING FROM SOUTHWEST DURING THE DAY SUNDAY.

STOFLET

&&

.PREV DISCUSSION... /ISSUED 309 PM CDT SAT JUN 16 2012/

SYNOPSIS...
TRAILING CONVERGENCE LEFT FROM THE MCV OVERNIGHT HAS ALLOWED
DEWPOINTS TO CLIMB TO THE LOWER 70S OVER THE SOUTHERN HALF OF THE
CWA. STORMS HAVE FIRED IN THIS AREA AND ARE STRONG TO NEAR SEVERE AS
OF 2 PM.

SHORT TERM...
A SEVERE WEATHER AND HEAVY RAIN EVENT SHOULD IMPACT ROUGHLY THE
SOUTHERN 1/2 OF THE CWA LATE THIS AFTERNOON AND THIS EVENING. WIND
THREAT IS HIGHEST SOUTH...OR WHERE EVER THE APEX OF THE EXPECTED BOW
CROSSES THROUGH. HEAVY RAIN IS HIGHEST THREAT ON THE NORTH SIDE OF
THIS BOWING SEGMENT...WHICH SHOULD LINE UP RAINS FROM NORTH OF
OTTUMWA...TO THE QUAD CITIES...TO NORTHERN ILLINOIS. RAINFALL OF 1
TO 2 INCHES IS POSSIBLE GIVEN HIGH PWAT AIRMASS. OUTSIDE OF THIS
AXIS...ESPECIALLY NORTHWEST...AMOUNTS SHOULD BE MUCH LESS.

ERVIN

LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
HOT AND HUMID CONDITIONS TO RETURN FOR EARLY WEEK AS THE FRONT
LIFTS BACK NORTH...RETURNING THE REGION TO A DEEP...WARM SOUTHWEST
FLOW WITH LITTLE CHANCE FOR RAIN UNTIL A COLD FRONT PUSHES THROUGH
LATE WED. SLIGHTLY COOLER AND UNSETTLED CONDITIONS THEN FOLLOW FOR
LATE WEEK INTO NEXT WEEKEND.

SUNDAY NIGHT...WILL KEEP SLIGHT CHANCES FOR THUNDERSTORMS AS
WEAKENING WARM FRONT LIFTS NORTHWARD THROUGH THE REGION. 12Z
MODELS CONTINUE THE BETTER CHANCE FOR STORMS WELL TO THE NORTH IN
MN AND WI...IN AN AREA OF BETTER THETAE ADVECTION AND MID LEVEL
FORCING.

MONDAY IS SETTING UP TO BE ONE OF THE WARMEST DAYS OF THE YEAR SO
FAR AS SW WINDS FROM 40 TO 50 KTS AT 850 MB ADVECT TEMPERATURES
AS WARM AS 20 TO NEARLY 24 DEG C OVER THE REGION. DEEP MIXING IN
THE STRONG AND CAPPED SW FLOW SHOULD PRODUCE BREEZY CONDITIONS
WITH HIGHS INTO THE MID 90S. IF SURFACE DEWPOINTS HOLD IN THE MID
TO UPPER 60S...HEAT INDEX VALUES MAY APPROACH 100.

THIS VERY WARM AND MUGGY AIRMASS REMAINS IN PLACE TUE THROUGH WED WITH
HIGHS IN THE UPPER 80S TO MID 90S AND LOWS IN THE UPPER 60S TO
LOWER 70S. HAVE KEPT POPS FOCUSED ON LATE WED AND WED
NIGHT...WHERE MODELS ARE IN GOOD AGREEMENT DEPICTING THE COLD
FRONT PUSHING THROUGH. CHANCE POPS THAT ARE MAINTAINED FOR THU
THROUGH FRI MAY BE OVERDONE...DEPENDING ON HOW FAR SOUTH THE FRONT
SETTLES AND THE TRACK OF MID LEVEL SHORTWAVES AS THE UPPER LEVEL
FLOW BECOMES SLIGHTLY NW. TEMPERATURES SHOULD COOL BACK CLOSER TO
LATE JUNE NORMALS WITH HIGHS IN THE LOWER TO MID 80S AND LOWS IN
THE 60S.

SHEETS

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

STOFLET
Hazardous weather outlook, Jun 16, 3:35 AM CDT, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 AM CDT SAT JUN 16 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-170845-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
335 AM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND
EVENING WITH THE POSSIBILITY OF AN ISOLATED OCCURRENCE OF LARGE
HAIL OR WIND DAMAGE. AND AS WITH ALL THUNDERSTORMS...LIGHTNING
WILL BE A HAZARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT WEATHER WILL DEVELOP EARLY NEXT WEEK...ESPECIALLY ON MONDAY
WHEN HEAT INDEX VALUES COULD REACH INTO THE UPPER 90S.

A LATE WEEK FRONTAL SYSTEM WILL PRODUCE A CHANCE OF THUNDERSTORMS
FROM LATE WEDNESDAY INTO EARLY FRIDAY. HOWEVER...IT IS TOO EARLY
TO SPECIFY A SEVERE AND/OR HEAVY RAIN THREAT...BUT LIGHTNING WILL
CERTAINLY BE A RISK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT.

08/WOLF

In the hours before

Local storm report, Jun 16, 5:43 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
543 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             3 NNE CHARLIE HEATH MEM 40.61N 91.87W
06/16/2012  M0.88 INCH       VAN BUREN          IA   TRAINED SPOTTER

            DIME TO NICKEL SIZED HAIL. CK6

0526 PM     TSTM WND GST     3 NNE CHARLIE HEATH MEM 40.61N 91.87W
06/16/2012  E60.00 MPH       VAN BUREN          IA   TRAINED SPOTTER

            CK6

&&

SCHULTZ
Local storm report, Jun 16, 5:50 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HEAVY RAIN       5 E CANTRIL             40.64N 91.98W
06/16/2012  M1.10 INCH       VAN BUREN          IA   TRAINED SPOTTER

&&

DC
Local storm report, Jun 16, 6:29 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
629 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     BURLINGTON              40.81N 91.12W
06/16/2012                   DES MOINES         IA   EMERGENCY MNGR

            TOP HALF OF 14 INCH DIAMETER TREE BLOWN ONTO STREET
            BLOCKING 3 LANES OF TRAFFIC AT 1110 SPRING STREET. TIME
            ESTIMATED.

&&

DLS
Local storm report, Jun 16, 6:44 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
644 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND DMG     FAIRFIELD               41.01N 91.97W
06/16/2012                   JEFFERSON          IA   EMERGENCY MNGR

            PHONE LINES AND TREE BRANCHES DOWN IN THE CITY.

&&

DC
Local storm report, Jun 16, 6:56 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
656 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HEAVY RAIN       1 W FARMINGTON          40.64N 91.76W
06/16/2012  M3.20 INCH       VAN BUREN          IA   TRAINED SPOTTER

            RAIN SINCE 510PM

&&

SCHULTZ
Local storm report, Jun 16, 7:00 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     SE MOUNT UNION          41.06N 91.39W
06/16/2012                   HENRY              IA   TRAINED SPOTTER

            4 INCH TREE DOWN AND FLATTENED CORN. HE108

&&

SCHULTZ

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.